I Lost Weight Despite Medication for Schizoaffective Disorder
I lost 20 pounds while on a medication for schizoaffective disorder that is infamous for causing weight gain ("Schizoaffective Disorder Medications: Types, Side Effects"). Here's how I did it.
I was very nervous about my annual physical two days ago. But when I got weighed, I realized I had lost 20 pounds since my last physical. I knew I had lost weight because I had gone down two jeans sizes, but I didn't realize how the pounds had added up.
Then, when my doctor came in, the first thing he said was, "You're getting healthier by the year. You quit smoking and now you're losing weight."
That made me feel really good.
I'm Losing Weight on a Medication for Schizoaffective Disorder
Avoiding Sugar on a Medication for Schizoaffective Disorder
I think my biggest driver for losing weight was cutting out sugared sodas. I started drinking diet sodas. Back when I quit smoking in 2012 (which is very hard to do even without schizoaffective disorder), I started drinking a lot of regular cherry Cokes to curb the craving for cigarettes. You could say I got addicted to cherry Coke. I was drinking three cans a day for a few years. But, over the past year, I started drinking cherry Coke Zero along with other diet sodas. I also stopped so much soda in general and started drinking a lot of water ("Trying to Lose Weight While On a Schizophrenia Medication").
Sometimes I let myself have a regular soda as a treat and I refuse to make myself feel bad about it. I occasionally indulge in other sweets, too--I love ice cream and chocolate. Around Easter, I ate lots of Cadbury Creme Eggs. But, again, I refuse to make myself feel bad about it.
Schizoaffective Disorder and Exercise
It's no secret that exercise is good for your mental health. So, I've been walking a lot over the past year. All that walking helped me to lose weight, too.
I've found that having a walking buddy makes a big difference. I go on a long walk with my mom almost every Friday night, and I try to go for a long walk with my husband every week, too. My friend Casey and I are planning on walking together as well.
I do walk alone, but I don't enjoy it as much. It is a good way to get out of the apartment, though, especially because my schizoaffective disorder causes me to isolate.
I know that, technically, with the exercise and cutting down on sugar, I have been doing a lot to lose weight. But it feels as though I lost weight without doing much of anything. I've come to love the taste of diet soda, plus I still let myself have a treat every now and then. But I didn't do anything major like join Weight Watchers. It almost feels like I lost weight by accident. Still, I'm very happy with the weight loss.
Caudy, E. (2018, September 6). I Lost Weight Despite Medication for Schizoaffective Disorder, HealthyPlace. Retrieved on 2021, January 27 from https://www.healthyplace.com/blogs/creativeschizophrenia/2018/9/i-lost-weight-despite-medication-for-schizoaffective-disorder
Author: Elizabeth Caudy
I have also been on a psychotropic medication (Risperdal) and gained 30 lbs after I gave up chain smoking in 1999. I often find that I use food to distract me from paranoia and depression and that my sleep cycles are frequently disrupted. I find that logging a food diary helps me be more accountable and I even created one for myself and others for Android phones. You can find it here: https://play.google.com/store/apps/details?id=com.rfo.speakcc
I think self tracking has helped me in many areas of my life and I originally used to enter all of my finances in Quicken many years ago which probably saved me from bankruptcy. I have met many other patients who try to cope with the pain of this illness through various addictions but for me I have gone back to distracting myself through computer programming and music creation along with other nontoxic diversions. I get much more exercise though now that I am frequently a caregiver.
Btw I think Dr Fasil doesn't understand the connotations involved with the word "lazy" but certainly mental patients often lack ambition and the sponteinty required to plan and execute goals and furthermore they frequently lack the insight to appreciate the philosophies of "positive thinking" and other motivational theories. It is probably a sad commentary that a kinder word than "lazy" such as "nonspontaneous" isn't available in our sometimes cruel Western slang.
As it is known psychiatric medication for schizophrenic disorder is accompained with weight gain, that seriously impedes psychiatric treatment and management of these psychotic entities. Your genuine case indicate great success to satisfying medication of schizoaffective disorders. Indeed, weight gain is complex biopsychosocial disarrangement that profoundly damage global wellbeing. The same is for psychotic patient where predictors for weight gain are over and above emphasis. So, it ought to avoid hypercaloric nutrition, such are sugar -rich foods and drinks. Regular physical activity helps also to lost weight. In addition, when it is known fact that psychotic patient are physically inhibited and lazy people.
I take great issue with your statement that psychotic people are lazy. That is not true. I don't know how you can even say that. Psychotic people are fighting with their own brains every day. Do you realize how much energy that takes? You shouldn't judge people until you're in their shoes.
Dear Mrs. Caudy,
Anyway, psycho-motor retardation is cardinal symptom of any psychotic disorders, that makes people with psychosis more inhibited and lazy. Don'take it personally and as offended comment. In addition, comprehensive psychiatric treatment and management of these serious and insistent mental disorder underlines to soften and overcome, beside others symptoms and signs, psychomotor inhibition. Thank you for your understanding !
Hmm. I understand what you're trying to say, but could you use a different word than "lazy?"
I must respond to others misunderstanding of your title. To me, it makes total sense. "I lost weight DESPITE my ....". In saying it this way, you are implying that the medication causes weight gain or prevents weight loss. I was pleased to read the article as it was exactly what I was expecting. I am researching weight gain/loss while on certain pysch meds. Thanks for sharing your experience.
Thank you. But to be fair to the other commenters, I have to tell you the title was different before and was changed after those two comments.
I too felt misled by the title. It gives the impression that it was the medication that caused the weight loss
In fact it was your dietary change and exercise that was the main factor. These are the things that are advised the most for weight loss for anybody. Do you think that you could have lost weight with the medication alone?
I applaud your weight loss though and your new healthy lifestyle. That alone will be encouragement for many people.
As I said in the article, and as you pointed out, I lost weight through diet and exercise. I also say in the article that the medication I'm on causes weight gain. So, no, I don't think I could've lost weight on the medication alone. I'm sorry the title is misleading. Thanks for the encouragement regarding my healthy new lifestyle.
Good for you on losing weight. That's a challenging step, yet it's nice to hear your successes.
I'll admit that I felt mislead by the title. The title presents like schizoaffective medication is reason you lost weight. Firther reading shows dietary and activity changes you made. Six months on schizoaffective medication caused weight gain for me.
I was slightly disappointed in the title, but glad to read that weight lose is possible.
I'm sorry you felt misled by the title, but I'm glad you liked the article.